Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
147 Doctors are Online

Taking asocol and omeprezol for diarrhea. Suggest some effective medicine

User rating for this question
Answered by

General & Family Physician
Practicing since : 2009
Answered : 8985 Questions
I am 64 year old woman who has had diarrhea for over a year. I had a colonoscopy
in January 2012 that did not show anything unusual. My doctor put me on
Asocol and Omeprezol. I have the "10 second" type of diarrhea one to three
times a day: I have literally 10 seconds from that ping in my left side until I have
very explosive diarrhea, always watery red-brown. I have been a serious gluten-free,
non-smoker, non-alcololic drinker. I have cut out all wheat products from my diet,
as well as all dairy. I eat a lot of salads, chicken, rice, fruit, and specal glute-free
foods. I know I need to do something, but due to my age and illness, my medical
deductible is $5,000. We just simply cannot afford all of the wondrous medical
procedures that are out there to detrmine if anything else can be done. Can you
recommend an OTC medication that will carry me through to age 65?
Posted Thu, 4 Apr 2013 in Digestion and Bowels
Answered by Dr. Shoaib Khan 1 hour later
Hello and welcome to XXXXXXX

Thank you for writing to us.

From your presentation it does seem like you could possibly be suffering from either an intolerance (gluten or lactose) or IBS). Although in my opinion, the latter is most likely. The medication asocol advised to you, is also used in treating a form of IBS.

As you have restricted the intake of all gluten-containing food, I would also recommend a restriction of lactose and accordingly all its products (dairy products).

This restriction will help in both cases (i.e. an intolerance and IBS). Let me further help by listing a diet which is recommended in some cases. The below mentioned food items are all called triggering factors. When these triggering factors come in contact with the gut, they result in explosive almost instantaneous diarrhea (mostly seen in IBS).
-Fried/fatty/oily food
-Carbonated drinks
-Sugar containing drinks
-All dairy products
-All food with wheat
-Large meals

The above listed items are the most common ones. If you notice the diarrhea after consuming a certain food not present on this list, it is advisable to avoid that as well.

Next coming down to your request of an OTC medication that would help. Generally the best form of treatment of all such episodes would be to use an anti-spasmodic medicine (eg. mebeverine hydrochloride 135 mg). I would strictly recommend the use of this medication only under the supervision of a doctor.

Avoid all food items that could trigger an episode, and if an episode does occur, the use of the above mentioned medication should help. Do write back to me for any further clarifications, I would be happy to help.

Best wishes.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor